Delaware, 2013

Winter Weather in Delaware, January 28, 2013

January 28, 2013 · NWS PHI · 4 events in 4 counties and zones

A wintry mix of precipitation affected Delaware during the early morning of the 28th before changing to all rain later that morning. The effects of the wintry mix increased farther north in the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wintry mix of precipitation affected Delaware during the early morning of the 28th before changing to all rain later that morning. The effects of the wintry mix increased farther north in the state. All places away from the immediate coast had at least some freezing rain. While snowfall amounts were less than an inch, any freezing rain froze quickly as this precipitation followed several days of unseasonably cold weather. Untreated roadways and walkways were slippery.

Steady precipitation started across the state between 6 a.m. EST and 7 a.m. EST on the 28th as snow and some sleet. Precipitation changed to freezing rain between 730 a.m. EST and 830 a.m. EST from south to north and to plain rain from south to north between 9 a.m. EST and 10 a.m. EST. Periods of rain then fell into early afternoon.

Snowfall amounts included 0.3 inches in Newark (New Castle County). 0.2 inch at Bethany Beach and Milton (Sussex County) and 0.1 of an inch at Magnolia (Kent County) and Seaford (Sussex County). Ice accumulations averaged a couple hundredths of an inch throughout the state. The wintry weather was caused by a low pressure system and its associated warm front that emerged from the central Rockies on the morning of the 27th, reached Iowa on the evening of the 27th, southeast Wisconsin on the morning of the 28th and southwest Ontario province on the evening of the 28th. Precipitation ended as its associated warm front neared Delaware and a secondary low pressure system formed east of New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 28, 4:19 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 28, 4:19 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
419 AM EST MON JAN 28 2013

.SYNOPSIS...
A WARM FRONT APPROACHING FROM THE OHIO VALLEY WILL START MOVING INTO
THE REGION LATER TODAY. THE FRONT SHOULD STALL NEAR NORTHERN
PENNSYLVANIA AND NEW JERSEY TONIGHT AND TUESDAY AND THEN MOVE INTO
NEW ENGLAND EARLY WEDNESDAY. A STRONG LOW PRESSURE SYSTEM WILL MOVE
ACROSS THE GREAT LAKES AND SOUTHERN CANADA WEDNESDAY INTO THURSDAY.
ITS COLD FRONT WILL SWEEP ACROSS OUR AREA WEDNESDAY NIGHT. A PAIR
OF CLIPPER LIKE LOW PRESSURE SYSTEMS ARE FORECAST TO MOVE ACROSS
THE NORTHEAST AROUND THURSDAY AND SATURDAY NIGHTS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A 07Z SURFACE ANALYSIS PLACED STRONG HIGH PRESSURE ALONG THE EAST
COAST. LOW PRESSURE WAS IN THE MIDWEST WITH A WARM FRONT DRAPED INTO
THE OHIO VALLEY. AN UPPER AIR ANALYSIS PLACED A TROUGH IN THE WEST
WITH A SOUTHWESTERLY FLOW ACROSS THE PLAINS TO THE EAST COAST. THERE
WAS A ORGANIZED AREA OF 850 MB WAA FROM THE EASTERN GREAT LAKES TO
OHIO THEN INTO VIRGINIA.

THE MAIN FORECAST CHALLENGES FOR TODAY ARE TEMPERATURES AND
PRECIPITATION TYPES. THE COLD AIR THAT HAS BEEN IN PLACE FOR NEARLY
A WEEK WILL NOT DISAPPEAR EASILY, ESPECIALLY NORTH AND WEST OF THE
FALL LINE. THIS FORECAST CARRIES LOWER THAN NORMAL CONFIDENCE GIVEN
THE COMPLEXITY OF SURFACE TEMPERATURES AND TRANSITIONING
PRECIPITATION TYPES.

LOW PRESSURE TRACKING ACROSS THE GREAT LAKES DURING THE COURSE OF
TODAY WILL PUSH A WARM FRONT TOWARD OUR REGION. THE INCREASING WAA
AHEAD OF THIS WARM FRONT WILL HELP TO AIDE IN STRENGTHENING
ISENTROPIC LIFT. THE INITIAL SHOT OF THIS ISENTROPIC LIFT WILL GO
INTO MOISTENING THE COLUMN AS SOUNDINGS INDICATE A FAIR AMOUNT OF
DRY AIR INITIALLY IN THE LOWER LEVELS. THE INCREASING LIFT, AIDED
MOSTLY BY THE WAA AHEAD OF THE INCOMING WARM FRONT, WILL ALLOW FOR A
RIBBON OF SNOW TO SLIDE ACROSS A GOOD PORTION OF OUR CWA BY LATE
MORNING. THE OVERALL QPF IS ANTICIPATED TO BE ON THE LIGHT SIDE AND
THE BEST WAA INDUCED LIFT MAY END UP BECOMING ESTABLISHED TO OUR
NORTH AND NORTHWEST OVER TIME. HOWEVER, ENOUGH IS EXPECTED TO
PRODUCE SOME SNOW WITH UP TO AN INCH ANTICIPATED MOSTLY NORTH AND
WEST OF THE FALL LINE.

AS THE WAA CONTINUES, THE FORECAST SOUNDINGS CONTINUE TO SHOW
WARMING ALOFT BUT THE COLDER AIR STILL HANGING ON AT THE SURFACE.
DESPITE THIS COLD LAYER AT THE SURFACE HANGING ON, IT IS EXPECTED TO
ERODE FROM SOUTHEAST TO NORTHWEST WITH TIME AS THE SOUTHERLY FLOW
EVENTUALLY SCOURS IT OUT. PRIOR TO THIS THOUGH, THE THERMAL PROFILES
INDICATE SOME SLEET THEN TO FREEZING RAIN. IT DOES NOT TAKE MUCH
FREEZING RAIN TO CAUSE SLIPPERY CONDITIONS, BUT ACROSS THE NORTHWEST
ZONES ICING MAY BE NEAR ONE TENTH OF AN INCH. WHILE THERE REALLY IS
NO COLD HIGH ANCHORED TO OUR NORTH OR NORTHEAST, THE FORECAST
SOUNDINGS SHOW LIGHTER WINDS IN THE LOWEST LEVELS WHICH WOULD TEND
TO HOLD IN THE LOW-LEVEL COLD AIR IN LONGER ESPECIALLY ACROSS
NORTHWESTERN AREAS AND FACTORING IN SOME INITIAL EVAPORATIVE
COOLING. THEREFORE, WE WILL MAINTAIN THE WINTER WEATHER ADVISORY FOR
SNOW AND ICE COMBINATION ALTHOUGH MADE SOME CHANGES TO THE END
TIMES. THIS INCLUDED EXTENDING THE END TIME NORTH AND WEST OF
INTERSTATE 95 AS THE LOW-LEVEL COLD AIR TENDS TO REMAIN LONGER.
THERE SHOULD BE SOME SNOW TO SLEET NEAR THE INTERSTATE 295 CORRIDOR
IN NEW JERSEY. SINCE IT COULD BE A BIT MESSY WITH EVEN SOME FREEZING
RAIN POSSIBLE, WE DECIDED TO ERR ON THE SIDE OF CAUTION AND GO AHEAD
AND ADDED IN NORTHWEST BURLINGTON, CAMDEN, GLOUCESTER AND SALEM
COUNTIES TO THE ADVISORY. THE END TIME WILL BE THE SAME AS
PHILADELPHIA, ALTHOUGH IT CAN ALWAYS BE TRIMMED BACK EARLY DEPENDING
ON HOW THE TEMPERATURES BEHAVE. AFTER TOSSING AROUND THE IDEA ABOUT
ADDING MIDDLESEX COUNTY, WE OPTED TO LEAVE IT OUT FOR NOW AS WE WERE
NOT COMING UP WITH MUCH IN THE WAY OF FREEZING RAIN HERE.

WE CONTINUED THE TREND OF THE POPS INCREASING FAIRLY QUICKLY THIS
MORNING MAINLY ACROSS THE CENTRAL AND NORTHERN ZONES WHERE THE
BETTER LIFT IS FORECAST. HIGH TEMPERATURES WERE A BLEND OF THE
NAM/GFS MOS BUT THEN ADJUSTED DOWN A LITTLE MAINLY ACROSS THE NORTH.
THE HOURLY TEMPERATURES MAY BE A TOUGH FORECAST TODAY GIVEN WARMING
THAT IS EXPECTED TO OCCUR FROM SOUTH TO NORTH, BUT LESS SO ACROSS
THE FAR NORTH ESPECIALLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE SURFACE LOW LOOKS TO WEAKEN AS IT SLIDES TO OUR NORTH ALONG THE
ADVANCING WARM FRONT. AS THIS OCCURS, AN UPPER-LEVEL RIDGE WILL BE
APPROACHING FROM THE WEST. THE LARGE SCALE LIFT IS FORECAST TO WANE
WHICH WILL TAKE ANY LINGERING PRECIPITATION OFF TO OUR EAST. THE
FORECAST SOUNDINGS GENERALLY SHOW PLENTY OF MOISTURE REMAINING IN
THE LOWER LEVELS AND WITH LESSENING LIFT, THEREFORE SOME DRIZZLE MAY
RESULT. A CONCERN IS THE FAR NORTH ESPECIALLY AS TEMPERATURES MAY BE
RIGHT NEAR FREEZING. SINCE THERE REALLY IS NO ICE IN THE CLOUD
BEARING LEVEL, DRIZZLE OR FREEZING DRIZZLE COULD RESULT. WE EXTENDED
THE ADVISORY THROUGH THE NIGHT FOR THE LEHIGH VALLEY, POCONOS AND
PORTIONS OF NORTHWEST NEW JERSEY DUE TO THE POTENTIAL FOR SOME AREAS
OF FREEZING DRIZZLE.

OTHERWISE, LOOKS LIKE PLENTY OF CLOUDS TO HANG ON ALTHOUGH THIS MAY
END UP BEING MOSTLY IN THE FORM OF STRATUS AS OPPOSED TO THE
ADDITION OF FOG. THERE COULD BE FOG ACROSS THE NORTHERN ZONES
ESPECIALLY WITH THE LINGERING COLDER LOW-LEVEL AIR, ALTHOUGH A
LOW-LEVEL JET ON THE ORDER OF ABOUT 40 KNOTS IS FORECAST TO MOVE
THROUGH WHICH MAY HINDER THE TRUE FOG FORMATION. AS A RESULT, WE DID
NOT ADD FOG TO THE FORECAST ATTM.

AS FOR TEMPERATURES, WE WENT WITH AN INITIAL EVEN BLEND OF THE
GFS/NAM MOS BUT THEN WENT A LITTLE MILDER GIVEN CLOUDS AND AN
INCREASING LOW-LEVEL JET MAY HELP TO KEEP THE TEMPERATURES MORE
STEADY STATE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE ONE DAY WARM UP MAY COME WITH A HEAVY PRICE AS A POTENTIALLY
VIGOROUS WEATHER EVENT COULD IMPACT OUR REGION WITH STRONG WINDS
AND HEAVY RAINS ON WEDNESDAY AND WEDNESDAY NIGHT. THIS WILL BE
FOLLOWED BY A RETURN TO UNSEASONABLY COLD WEATHER WITH POSSIBLY A
PAIR OF CLIPPER LIKE LOW PRESSURE SYSTEMS DURING THE REST OF THE
LONG TERM.

THE GFS INITIALIZATION LOOKED BETTER THAN THE WRF-NMMB AND OTHER TO
TAKE A CONSERVATIVE MODE WITH TEMPERATURES ON TUESDAY, WE LEANED THE
GFS'S WAY. THE MODELING DP/DTING ON THE WEDNESDAY COLD FRONT WAS
SLIGHTLY SLOWER.

AS MUCH AS WE TRY TO NOT FORECAST FOR PREVIOUS EVENTS, THE STRUGGLE
WE HAD THE WEEKEND OF 1/12 AND 1/13 IN BREAKING OUT IN THE WARM
SECTOR IS CLOUDING OUR CONFIDENCE THROUGH WEDNESDAY WRT TO TEMPERATURES.
AS FAR AS SENSIBLE WEATHER GOES THE FORECAST SOUNDINGS ARE CHOCK
FULL OF LOWER LEVEL MOISTURE AS WE START TUESDAY WITH REALLY NOT
MUCH IMPROVEMENT TUESDAY NIGHT. THE WARM FRONT APPEARS TO STALL
AND LINGER NEAR OUR NORTHERN BORDER. WINDS ABOVE THE BOUNDARY
LAYER ARE RELATIVELY WEAK. SO FOR NOW WE WILL KEEP THE CHANCE OF
DRIZZLE AND (LIGHT) RAIN IN THE GRIDS. WE MIGHT BE TOO PESSIMISTIC
IN DELMARVA BUT FEEL FAIRLY CONFIDENT FARTHER NORTH IN OUR CWA.
WE WERE MORE CONSERVATIVE THAN STAT GUIDANCE WITH MAX TEMPS.

CONVERSELY THE LOW CLOUDS SHOULD KEEP TEMPERATURES UP ON TUESDAY
NIGHT. WE DID CARRY HIGHER POPS TUESDAY NIGHT NORTH AS THE MODELS
WERE SHOWING A LOW LEVEL THETA E PUSH DURING THE EVENING ALONG WITH
THE PASSAGE OF A SHORT WAVE. MAYBE THUNDER NORTHWEST OF US?

THERE HAS BEEN SOME MODEL SWAPPING OF THE MORE ROBUST WIND FIELDS
FOR WEDNESDAY AND WEDNESDAY NIGHT, BUT THE PREMISE REMAINS THE SAME.
THE GFS FORECASTS A LAND BOMBING LOW CUTTING THROUGH THE GREAT LAKES AND
SOUTHEAST CANADA ON WEDNESDAY. AS NOTED BY DR BOSART THE GFS HAS
HAD A DEEPENING BIAS OF LATE WITH STRONG LOWS AS THE REALLY INTENSE
NORTH ATLANTIC OCEAN LOW STILL MISSED THE FORECAST MARK BY 10 TO
20MB ON THE HIGH SIDE. SO WHILE THE OTHER MODELS ARE NOT AS
INTENSE, THE LOW WILL NOT BE MISTAKEN FOR THE ONE THAT GAVE US THE
CHAMPAGNE POWDER SNOW ON FRIDAY. A STRONG SOUTHWESTERLY FLOW WITH
THE GULF OPEN FOR BUSINESS AND SREF PWAT VALUES OF AROUND 1.33"
GIVE THE POTENTIAL FOR HEAVY RAIN. HEADWATER GUIDANCE LOOKS TO BE
CLOSE TO AVERAGE FOR THIS TIME OF YEAR WHICH MEANS IF WE START
EXCEEDING 2 INCHES IN EVENT TOTALS, WE WILL LIKELY START TO FLOOD.
RIGHT NOW THE GFS AND ECMWF HAVE EVENT TOTALS (INCLUDING TODAY'S)
OF 1 TO 3 INCHES ACROSS OUR CWA. NOT IN THE SAME AREA AS
CONVECTION IS FORECAST TO BE INVOLVED. SPEAKING OF CONVECTION,
THERE HAS BEEN A SLIGHT EASING OF CONVECTIVE PARAMETERS BY ALL THE
MODELS. THEY WERE MORE BULLISH LAST NIGHT THAN TONIGHT WITH WHAT
NOW WOULD BE CONSIDERED BORDERLINE FOR THUNDER (TTS IN THE MID
40S, SI RIGHT AROUND 0C AND K(S) OF AROUND 30.). THIS WOULD BE
HELPFUL BECAUSE THE WIND FIELD IS FORECAST TO BE QUITE ROBUST.
WHILE THE GFS HAS TONED DOWN ITS FCST MAX 850MB WIND AT PHL TO
"ONLY" 98 MPH, NEITHER THE WRF-NMMB OR ECMWF SUGGEST THIS FORECAST
IS OVER THE TOP. AS USUAL THE ECMWF HAS THE LOWEST WINDS WHICH
SUGGEST BORDERLINE ADVISORY CRITERIA, WHILE THE WRF-NMMB SUGGEST
HIGH WIND WARNING CONDITIONS ARE POSSIBLE ALONG THE IMMEDIATE
COAST. THE SOUNDING SHOULD NOT BE ADIABATIC OR CLOSE TO IT.
CONVERSELY THE BEST WE MAY BE ABLE TO HOPE FOR IS ISOTHERMAL. THE
GREATEST WIND THREAT IS FAIRLY UNIVERSAL IN THE MODELS FROM AROUND
THE I95 CORRIDOR EASTWARD. WE WILL CONTINUE TO MONITOR THESE
FACTORS AND WILL KEEP MENTION OF ADVERSE WEATHER POTENTIAL IN THE
HWO.

THE MORE TROUBLE WE CAN POTENTIALLY HAVE WILL PRETTY MUCH GO HAND IN
HAND WITH HOW WARM WE GET ON WEDNESDAY. THERE IS TOO MUCH OF A FCST
LLJ TO BELIEVE THAT THE CHILLY DAMP AIR MASS WILL WIN THIS FIGHT
(ESPECIALLY SOUTHEASTERN TWO THIRDS OF OUR CWA). WE WENT WITH
STAT GUIDANCE. RECORD HIGH TEMPERATURES AT THE BIG 4 CLIMATE SITES
ARE FAIRLY HIGH (MID 60S TO LOW 70S) AND SHOULD BE OUT OF REACH.

THE GREATEST IMPACT FROM THE WIND AND HEAVY RAIN ESTIMATED TO BE
CENTERED BETWEEN NOON AND MIDNIGHT WEDNESDAY. THERE IS A CHANCE
FOR PRECIPITATION TO END AS SNOW NORTHWEST, BUT RIGHT NOW OUR ONLY
CONFIDENT LOCATION FOR THAT IS IN THE POCONOS. NOT TOO CONFIDENT
ABOUT MIN TEMPS FOR WEDNESDAY NIGHT AND MAX TEMPS ON THURSDAY AS
BOTH MAY BE DEPENDENT ON THE AMOUNT OF CAA AROUND SUNRISE
THURSDAY. REGARDLESS THE COLDER REGIME WILL BE BACK.

FOR THE REST OF THE LONG TERM, A POSITIVE PNA (WESTERN NORTH
AMERICAN RIDGE) PATTERN WILL RE ESTABLISH ITSELF WITH THE POLAR
VORTEX BACK IN EASTERN CANADA. IMPULSES CRESTING THAT RIDGE AND OR
BREAKING FREE FROM THE POLAR VORTEX WILL SLIDE SOUTHEAST INTO THE
CONUS. THE SURFACE REFLECTIONS WILL BE CLIPPER TYPE LOW PRESSURE
SYSTEMS SCOOTING NEAR OR ACROSS OUR AREA. THEY WILL BRING WITH
THEM THE CHANCES FOR SNOW SHOWERS WITH THEIR COLD FRONTS OR
POSSIBLY SLIGHTLY MORE WIDESPREAD SNOWS IF ONE MANAGES TO DIVE
SOUTH OF OUR CWA. THROUGH SUNDAY THE TWO FEATURED LOWS ARE NOT
FORECAST AT THIS JUNCTURE TO BE THAT VIGOROUS OR MAKE A DEEP PASS
SOUTH OF THE AREA. TIMING WAS CLOSER TO THE ECMWF AGAIN, BUT THE
MODELS ARE CURRENTLY AROUND A DAY APART, SO WHILE CONFIDENCE ABOUT
THE DETAILS IS MODERATE, THE TIMING CONFIDENCE IS BELOW AVERAGE.

BEYOND OUR DETERMINISTIC PERIOD, THE GFS DOES SHOW A MORE VIGOROUS
LOW, BUT IS ALSO TRENDING NOT AS COLD. THE NAEFS WEEK 2 TEMPERATURE
PROBABILITIES (PERIOD OF 2/5 TO 2/12) HAVE LOST THEIR COLD CHANCES.
PART OF THIS IS DUE TO THE MODELS RETREATING THE POLAR VORTEX CLOSER
TO THE POLE AND STALLING THE PROGRESSION OF THE MJO INTO COLD PHASE
8 (OR THE CANADIAN ENSEMBLES BYPASSING IT ALTOGETHER). TO SUGAR COAT
A COLLEAGUE OF OURS ON THE ACCURACY OF DYNAMICAL MODEL MJO
OUTLOOKS SO FAR THIS YEAR, NOT THAT GOOD. SOME DAYS WE FEEL
CONFIDENT TRYING TO GIVE YOU A TEMPERATURE LOOK BEYOND THE
DETERMINISTIC RANGE. GIVEN THE MODEL DIVERGENCE AND INCONSISTENCY
THE LAST COUPLE OF DAYS, NOT SO THIS TIME.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THROUGH 12Z TODAY...CLOUDS INCREASE AND LOWER ALTHOUGH REMAINING
MAINLY VFR. SOME MVFR CEILINGS SHOULD DEVELOP GENERALLY TOWARD 12Z
NEAR KABE AND KRDG. WINDS RATHER LIGHT.

TODAY...CLOUDS LOWER DURING THE MORNING TO MVFR AND IFR FROM WEST TO
EAST. PRECIPITATION OVERSPREADS THE AREA AS WELL FROM WEST TO EAST
WITH A PERIOD OF LIGHT SNOW TO START. THE SNOW WILL MIX WITH AND
CHANGE TO SLEET AND RAIN FROM SOUTHEAST TO NORTHWEST. MANY OF THE
TERMINALS MAY END UP HAVING A PERIOD OF FREEZING RAIN, HOWEVER THIS
LOOKS MOST LIKELY NORTH AND WEST OF THE KPHL METRO WHERE SURFACE
TEMPERATURES WILL BE SLOWER TO RISE. SOME LOWER CONFIDENCE ON THE
SURFACE TEMPERATURES, THEREFORE LEFT OUT FREEZING RAIN FOR NOW FOR
THE KPHL METRO SOUTH AND EAST AND WENT WITH SNOW AND SLEET TO PLAIN
RAIN. THE VISIBILITIES WILL ALSO LOWER, BUT MAY IMPROVE SOME AS THE
PRECIPITATION TRANSITIONS FROM FROZEN TO FREEZING PRECIPITATION THEN
TO JUST PLAIN RAIN. THE MOST PROLONGED FROZEN/FREEZING PRECIPITATION
IS ANTICIPATED AT KRDG, KABE TO NEAR KTTN. WINDS LIGHT TO START,
THEN MAINLY SOUTH-SOUTHWEST IN THE 5 TO 10 KNOT RANGE.

TONIGHT...SOME LIGHT RAIN AND DRIZZLE FOR A TIME AS ALL OUR
TERMINALS SHOULD HAVE WARMED ENOUGH TO NO LONGER HAVE AN ICING
THREAT. THE CEILINGS ARE ANTICIPATED TO BE ABOUT IFR, ALTHOUGH THERE
IS A CHANCE THESE START TO IMPROVE AT LEAST SOME LATE. THE DEPTH OF
THE MOISTURE MAY JUST RESULT IN A STRATUS DECK AND SOME DRIZZLE WITH
AN IMPROVEMENT TO THE VISIBILITIES. IF THE SURFACE DEW POINTS ARE
ABLE TO INCREASE SOME MORE, THEN FOG MAY BECOME MORE OF A CONCERN.
SOUTHWEST WINDS UNDER 10 KNOTS.

A WESTERLY LOW-LEVEL JET IS FORECAST TO INCREASE TO AROUND 40 KNOTS
TOWARD THIS EVENING. THIS MAY RESULT IN A PERIOD OF LOW-LEVEL WIND
SHEAR, HOWEVER HELD OFF INCLUDING IT FOR NOW BUT MAY BE ADDED LATER.

OUTLOOK...
TUESDAY AND TUESDAY NIGHT...MOSTLY MVFR WITH LOW CLOUDS AND LIGHT
RAIN/DRIZZLE. LOCAL IFR POSSIBLE. LLWS POSSIBLE TUESDAY NIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...MVFR/IFR. VERY STRONG SOUTH TO
SOUTHWEST WINDS. LLWS POSSIBLE. A COLD FRONT WITH HEAVY RAIN
SHOWERS/ISOLATED TSTMS.

THURSDAY INTO FRIDAY...MOSTLY VFR. MVFR POSSIBLE EARLY THURSDAY.
STRONG WEST WINDS ON THURSDAY.

&&

.MARINE...
A SURFACE LOW IS FORECAST TO TRACK ACROSS THE GREAT LAKES AND
NORTHEAST TODAY AND TONIGHT. THIS WILL GRADUALLY PULL A WARM FRONT
NORTHWARD. THE WINDS WILL BECOME SOUTHERLY TODAY AND GRADUALLY
INCREASE. THE WAA IS FORECAST TO STRENGTHEN THROUGH THE DAY INTO
TONIGHT AND A LOW-LEVEL JET IS FORECAST TO ARRIVE THIS EVENING.
DESPITE A FAIRLY STRONG LOW-LEVEL JET, THE FORECAST SOUNDINGS
INDICATE A STRENGTHENING INVERSION AS A RESULT OF THE WAA AND ALSO
THIS LOWERS SOME WITH TIME. HOWEVER, THERE IS THE POTENTIAL FOR
ADVISORY LEVELS GUSTS TO OCCUR FOR A TIME MAINLY THIS EVENING. SINCE
WE ARE WITHIN A WAA REGIME, THE LOWEST LEVELS OF THE ATMOSPHERE MAY
NOT BE ALL THAT CONDUCIVE FOR TRUE MIXING OF THE STRONGER WINDS
DOWN. IT LOOKS LIKE IT MAY BE MARGINAL, THEREFORE FOR NOW WE DECIDED
TO HOLD OFF ON A SMALL CRAFT ADVISORY. SEAS WILL BUILD A FEW FEET
THROUGH TONIGHT WITH THE INCREASING SOUTHERLY FLOW.

OUTLOOK...
THIS IS GOING TO BE A ROUGH OUTLOOK PERIOD FOR THE AREA WATERS AFTER
TUESDAY NIGHT. WE WILL START WITH SUB-SCA CONDITIONS, BUT MIGHT
REACH SMALL CRAFT CONDITIONS EARLY WEDNESDAY AND HAVE AN INCREASING
CHANCE FOR GALE CONDITIONS (STORM NOT OUT OF THE QUESTION) WEDNESDAY
AFTERNOON AND NIGHT. AFTER THE CFP ON THURSDAY, WEST WINDS SHOULD BE
CLOSE IF NOT REACH GALE FORCE CONDITIONS AGAIN. SOME IMPROVEMENT IN
WINDS AND SEAS SHOULD OCCUR THURSDAY NIGHT, WITH THE DELAWARE BAY
HAVING THE BEST CHANCE TO DROP BELOW SCA LEVELS. BUT WINDS AND SEAS
SHOULD INCREASE AGAIN ON FRIDAY IN THE WAKE OF THE DEPARTING CLIPPER
TYPE LOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 5 AM EST TUESDAY FOR PAZ054-055-
     061-062.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     PAZ060-101-103-105.
     WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     PAZ070-071-102-104-106.
NJ...WINTER WEATHER ADVISORY UNTIL 5 AM EST TUESDAY FOR NJZ001-007-
     008.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     NJZ009-010.
     WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     NJZ015>019.
DE...WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     DEZ001.
MD...WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     MDZ008.
MARINE...NONE.

&&

SYNOPSIS...GIGI/O'HARA
NEAR TERM...GIGI/GORSE
SHORT TERM...GORSE
LONG TERM...GIGI
AVIATION...GIGI/GORSE/O'HARA
MARINE...GIGI/GORSE
Hazardous weather outlook, Jan 28, 4:24 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 AM EST MON JAN 28 2013

NJZ001-007-008-PAZ054-055-061-062-290930-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
424 AM EST MON JAN 28 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE A COLD FRONT MOVES
THROUGH THE AREA WEDNESDAY AND WEDNESDAY NIGHT. LOOK FOR UPDATED
INFORMATION ON THIS EVENT AS THE WORK WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-PAZ060-101-103-105-290930-
HUNTERDON-SOMERSET-BERKS-WESTERN CHESTER-WESTERN MONTGOMERY-
UPPER BUCKS-
424 AM EST MON JAN 28 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAIN AND STRONG GUSTY WINDS ARE POSSIBLE A COLD FRONT MOVES
THROUGH THE AREA WEDNESDAY AND WEDNESDAY NIGHT. LOOK FOR UPDATED
INFORMATION ON THIS EVENT AS THE WORK WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ012>014-020>027-290930-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
424 AM EST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

A BRIEF PERIOD OF SNOW OR SLEET IS POSSIBLE THIS MORNING THAT MAY CAUSE
SLIPPERY TRAVEL ON UNTREATED ROADWAYS. LITTLE IF ANY
ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAIN AND VERY STRONG GUSTY WINDS ARE POSSIBLE WHEN A COLD
FRONT MOVES THROUGH THE AREA LATER WEDNESDAY AND WEDNESDAY NIGHT.
LOOK FOR UPDATED INFORMATION ON THIS EVENT AS THE WORK WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ015>019-PAZ070-071-102-104-106-290930-
NEW CASTLE-CECIL-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
424 AM EST MON JAN 28 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVY RAIN AND VERY STRONG GUSTY WINDS ARE POSSIBLE WHEN A COLD
FRONT MOVES THROUGH THE AREA LATER WEDNESDAY AND WEDNESDAY NIGHT.
LOOK FOR UPDATED INFORMATION ON THIS EVENT AS THE WORK WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-290930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
424 AM EST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR GALE FORCE WIND GUSTS WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 28, 5:08 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
508 AM EST MON JAN 28 2013

DEZ002>004-MDZ012-015-019-020-281300-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON
508 AM EST MON JAN 28 2013

...LIGHT MIXED PRECIPITATION WILL BE MOVING ACROSS THE REGION
EARLY THIS MORNING...

AN AREA OF LIGHT SNOW AND SLEET WILL BE ENTERING THE EASTERN SHORE
BY 6 AM AND DELAWARE BY 7 AM. AS WARMER AIR MOVES IN ALOFT, THERE
IS A CHANCE FOR SOME LIGHT FREEZING RAIN TO START OCCURRING.
MESONET TEMPERATURES ARE VERY CLOSE TO OR AROUND THE FREEZING MARK
AT 5 AM AND THEY WILL CONTINUE TO SLOWLY RISE AS THE MORNING
PROGRESSES. BETWEEN 5 AM AND 8 AM PRECIPITATION AMOUNTS WILL
AVERAGE A COUPLE OF HUNDREDTHS OF AN INCH, SO LITTLE IF ANY SNOW
IS EXPECTED TO ACCUMULATE. MOST ROADWAYS STILL HAVE RESIDUAL SALT
ON THEM AND PRECIPITATION SHOULD MELT ON CONTACT.

NEVERTHELESS, PLEASE BE CAUTIOUS IF YOU ARE DRIVING ON LESS
TRAVELED ROADWAYS AND ON BRIDGES AND OVERPASSES EARLY THIS
MORNING. BY THE TIME THE PRECIPITATION CHANGES TO RAIN, MOST
TEMPERATURES SHOULD BE ABOVE THE FREEZING MARK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Inland Sussex

When
January 28, 6:00 AM EST to 9:30 AM EST
Where
Inland Sussex forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
January 28, 6:00 AM EST to 10:00 AM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
January 28, 6:30 AM EST to 10:00 AM EST
Where
New Castle forecast zone
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches

When
January 28, 7:00 AM EST to 8:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2013Every state in 2013This day in weather historyWarnings in Delaware, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429504, 429505, 429506, 429502.